Minnesota, 2004

Hail in Minnesota, May 16, 2004

May 16, 2004 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 16, 10:30 AM CST, 56 minutes earlier.

Area forecast discussion, May 16, 10:30 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 AM CDT SUN MAY 16 2004

.DISCUSSION...
WILL ISSUE MORNING UPDATE TO HOLD LIKELY POPS OFF A BIT LONGER INTO
THIS EVE BASED ON MODEL PROGS KEEPING BEST INSTABILITY FROM ZONES
UNTIL CONVECTION FROM NE NEB AND SE SD REACHES SW CWA CLOSER TO
22Z-00Z. EXPECTING LARGE AREA OF PRECIP TO BREAK OUT OVER W AND NW
ZONES THIS EVE DUE TO VERY STRONG DYNAMICS /TROP AIR INTRUSION
SPAWNING STRONG FRONTOGENESIS/ AND LOW LVL JET NOSING IN FROM SW
CREATING A PERIOD OF STRONG LIFT. QPF MAY BE IN EXCESS OF ONE HALF
INCH IN W ZONES LATE THIS EVE. THIS ACTIVITY PUSHES INTO REST OF CWA
TONIGHT IN MCS FORM. SCT TSRA POSSIBLE AHEAD OF THIS ACTIVITY
HOWEVER DUE TO RISING DEW PTS AND WEAK INSTABILITY SHOWING UP IN
SOUNDING PROGS. WILL CONTINUE CHANCE POPS CWA WIDE THRU AFT AS A
RESULT. LIKELY TO CATEGORICAL POPS TONIGHT LOOK GOOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MARGRAF
Hazardous weather outlook, May 16, 4:15 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 AM CDT SUN MAY 16 2004

MNZ041>045-047>070-073>076-082-083-091-WIZ014-015-023-171100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-POLK-POPE-RAMSEY-
REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEVENS-
SWIFT-TODD-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
515 AM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT ACROSS CENTRAL AND
SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN.
THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MINNESOTA BY
AFTERNOON AND INTO PARTS OF EASTERN MINNESOTA BY EVENING...AS A
COLD FRONT MOVES INTO THE AREA. SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE AS THE FRONT SAGS INTO THE
STATE.  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...ALONG THE
FRONT...OVER WESTERN AND CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MNZ077-078-084-085-092-093-WIZ016-024>028-171100-
CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-PEPIN-PIERCE-
RICE-RUSK-STEELE-WASECA-
515 AM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS DEVELOPING LATER TODAY AND TONIGHT ACROSS SOUTH
CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THUNDERSTORM
DEVELOPMENT WILL OCCUR OVER SOUTHERN MINNESOTA BY AFTERNOON AND INTO
PARTS OF WEST CENTRAL WISCONSIN BY EVENING.  A COLD FRONT WILL SAG
SOUTH AND EAST OVER CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT AND
WILL BE THE FOCUS FOR THUNDERSTORMS. SEVERE STORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE AS THE FRONT MOVES INTO
THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...SOME SEVERE...WILL BE POSSIBLE ONCE AGAIN MONDAY...
AS THE FRONT MOVES INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN
MONDAY AFTERNOON.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

The radar

The Minneapolis radar (KMPX), 202 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
May 16, 11:26 AM CST
Where
Douglas County, Brandon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395557.